Harm reductionists have long touted the importance of understanding the drugs you choose to use and knowing how to keep yourself as safe as possible.
The unfortunate reality is that is simply not enough. We now must be aware of the risks and complications associated with drugs we didn’t even choose to take.
Contaminants being added to the drug supply is nothing new. However, the rise of counterfeit drugs and potentially deadly additives such as fentanyl and xylazine has sky rocketed harms and deadly overdoses. So, let’s answer questions about xylazine and explore ways to keep yourself and your loved ones safe.
What is xylazine?
Xylazine is not a controlled substance, because it has not been approved for use in humans. Xylazine is an animal tranquilizer used to provide sedation, as well as pain relief. Xylazine is not an opioid, but is a CNS (central nervous system) depressant. All CNS depressants lower blood pressure, heart rate, and breathing rate.
How is xylazine used?
Xylazine is often obtained in liquid form and is then cooked down to a powder. From there it is often added to drug supplies to increase potency and stretch the supply of the primary drug, i.e. heroin or pressed into counterfeit pills. It is basically cheap filler. People are generally taking xylazine however they intended to take their drug—so they may be swallowing it in their pills, or injecting it with their heroin.
What are the side effects of taking xylazine?
Since xylazine is a CNS depressant, it will lower heart rate, blood pressure, and breathing rate, which can be especially dangerous if xylazine was mixed with another CNS depressant, such as an opioid or benzodiazepine, or if someone has also been drinking.
Xylazine has been most commonly added to opioids, so this puts people at an increased risk of opioid overdose.
Xylazine also causes wounds when injected intravenously. Xylazine use causes blood vessel narrowing, which leads to decreased blood flow to the skin in areas where xylazine was injected. This can result in the formation of necrotic wounds, which are wounds with dead tissue, that can easily get infected due to poor circulation.
What does a xylazine overdose look like?
Overdoses involving xylazine will look like an opioid overdose. Here are some things to look for:
Slowed (less than 10 breaths per minute) or stopped breathing
Slowed or stopped heartbeat
Since xylazine is not an opioid, Narcan will not work to reverse an overdose caused by xylazine. However, xylazine is most commonly added to heroin/drugs containing fentanyl, so Narcan should be administered. This will help if opioids they have taken are making it hard for them to breathe.
Moving people into a recovery position or providing rescue breaths may be necessary.
Harm reduction for xylazine
Avoid dope with xylazine whenever possible.
Avoid using alone.
Xylazine can make it hard to move, so if using, get into a position that does not cut off circulation to your limbs.
When injecting, cook your supply twice to dissolve any chunks. Draw up the needle and wipe with alcohol, then let dry—then inject.
Go slow and precise when injecting—tie off and anchor. Count to 5 before removing the needle to reduce the risk of leaking into any surrounding areas.
Avoid skin popping and intramuscular use when using drugs that may contain xylazine.
If wounds occur, seek medical treatment. If the wounds become necrotic (black, dead tissue), seek medical care ASAP.
Resources for Safety
Never Use Alone Hotline: 800-484-3731
Poison Control: 1-800-222-1222
If there is concern an overdose is occurring, contact 911.
About the Author:
Kimberly May, LPC-S, LMFT is the founder of Substance Use Therapy in Austin, TX. Kimberly works with individuals, couples, and families whose lives have been affected by substance use. By utilizing a harm reduction framework, Kimberly works effectively with people in any stage of use. In addition to substance use, she works with other issues such as anger, burn-out, anxiety and grief. Contact today to schedule a no-charge, 30-minute consultation.